MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM CEM FXD BPLT #5; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM CEM FXD BPLT #5; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5520-B-500
Medical Device Problem Codes Degraded (1153); Unstable (1667)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 04/14/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient's right knee was revised due to instability (surgeon reported suspicion that a ruptured pcl was the underlying cause).Intra-operatively, it was observed that the insert wore through posteriorly and the femoral component wore against the baseplate, causing metallosis.The entire knee construct was revised to a new triathlon construct with stems and augments.Rep confirmed that no further information will be released by the hospital or surgeon.
 
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding wear involving a triathlon baseplate was reported.It was reported that 'it was observed that the insert wore through posteriorly and the femoral component wore against the baseplate, causing metallosis' however, wear was not identified during visual inspection.Method & results: -product evaluation and results: visual inspection: the reported device was not returned however photographs were provided for review.The photographs show a recently explanted triathlon baseplate with nothing remarkable to report.From the photographs provided there is evidence of biological matter and boney ingrowth on the device.Material analysis, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical records by a clinical consultant stated the following comment: 'i have reviewed the documentation for the product inquiry summary, an implant sheet from a revision surgery and a lateral view of a tka.The event description from the product inquiry summary states: it was reported that the patient's right knee was revised due to instability (surgeon reported suspicion that a ruptured pcl was the underlying cause).Intra-operatively, it was observed that the insert wore through posteriorly and the femoral component wore against the baseplate, causing metallosis.The entire knee construct was revised to a new triathlon construct with stems and augments.Rep confirmed that no further information will be released by the hospital or surgeon.On the lateral x-ray the femur is posteriorly subluxed in reference to the tibia demonstrating frank instability.The implant sheet reflects components consistent with a revision surgery.Revision of a primary tka for instability is confirmed.No evidence was presented to document pcl rupture or component wear/damage.The root cause of the tka instability cannot be identified from this limited documentation, should additional information become available i would be happy to further this assessment.' -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to instability.The reported device was not returned however photographs were provided for review.The photographs show a recently explanted triathlon femoral component with nothing remarkable to report.From the photographs provided there is evidence of biological matter and boney ingrowth on the device.A review of the provided medical records by a clinical consultant stated the following comment: 'on the lateral x-ray the femur is posteriorly subluxed in reference to the tibia demonstrating frank instability.The implant sheet reflects components consistent with a revision surgery.Revision of a primary tka for instability is confirmed.No evidence was presented to document pcl rupture or component wear/damage.The root cause of the tka instability cannot be identified from this limited documentation' the exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports, pre- and post-operative x-rays and the revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIATHLON PRIM CEM FXD BPLT #5
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16898745
Report Number0002249697-2023-00487
Device Sequence Number20544969
Product Code MBH
UDI-Device Identifier07613327041057
UDI-Public07613327041057
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2017
Device Model Number5520-B-500
Device Catalogue Number5520B500
Device Lot NumberS9BEJ
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/14/2023
Supplement Date Received by Manufacturer05/11/2023
Initial Report FDA Received Date05/09/2023
Supplement Report FDA Received Date05/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/27/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age72 YR
Patient SexFemale
Patient Weight73 KG